The People's Perspective on Medicine

Burning Tongue May Signal Vitamin Deficiency

Vitamin supplements may be needed to reverse burning tongue resulting from a restricted diet.

Q. I adopted a vegan diet early this year, and now I have begun experiencing a burning sensation on one side of my tongue. It is quite uncomfortable.

This happened once before when I was single and not eating well. Could this be related to my diet?

A. Sometimes a vegan diet does not provide adequate vitamin B12, which is found only in animal products or yeast. A deficiency of this essential nutrient can cause problems with the nerves, including burning mouth or tongue.

Ask your physician for a blood test to check your level of vitamin B12. A methylmalonic acid test (MMA) may be helpful along with the B12 test. If your vitamin B12 level is low, supplements may be needed.

Drugs May Contribute to Deficiency

Certain medications such as metformin or omeprazole can also deplete vitamin B12 levels, so if you are taking such drugs, they may exacerbate the problem.

Another Approach

We also heard an intriguing remedy for burning tongue from another reader:

“I have read letters in your column from people suffering with burning tongue. I too had this problem once and the pain drove me crazy. I tried all kinds of vitamins and nothing seemed to work.

“I finally mixed some apple cider vinegar into water and drank it down. My burning tongue went away within minutes!

“It came back a few times, but the apple cider vinegar worked miraculously each time. Eventually I was cured, and the burning never came back. I have no idea whether this would work for anyone else.”

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 26 ratings

Today's Newsletter Reading List

    About the Author
    Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
    Tired of the ads on our website?

    Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

    Browse our website ad-free
    Join over 150,000 Subscribers at The People's Pharmacy

    We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

    Showing 11 comments
    Comments
    Add your comment

    Hmmm – injection into the trigeminal nerve? I have burning mouth syndrome and also trigeminal neuralgia, and wonder if they are related. But if you don’t have TN – which can feel the way it must feel to be struck by lightning – you should leave your trigeminal nerve alone, because TN is a lot worse than burning mouth syndrome.

    In fact, my burning moth syndrome seems to be the result of very low vitamin D due to kidney disease. As my kidneys get worse, it takes more and more D3 to stave off the burning mouth. A year ago, 1000 units cured it. Now I have it badly in spite of 2000 units, and my nephrologist said to increase the D to 3000. I just haven’t done that yet because I have two bottles of 2000-unit D3 and have to get some 1000-unit D to go with it.

    I have suffered from burning mouth from vinegar, sour, or spicy foods off and on for years. I take a sublingual B-12 supplement since I have had gastric bypass, but notice I get burning mouth when I am anemic (ferrous sulfate) deficiency. I get venofer infusions and that clears it up. I am over a year past due for my infusions due to insurance issues and the burning mouth has come back. Just a heads up this might happen if you are iron deficient.

    I had burning mouth syndrome (not just tongue but the inside of my mouth and lips as well) that was triggered by the anti-anxiety drug Buspar. I was only on it for a couple of months, but it took years for the burning mouth syndrome to fade. I still use Crest for Kids toothpaste because “adult” toothpastes are too irritating.

    I have burning tongue, burning eyes and the lower part of my stomach burns in a three inch area on my right side just below my navel. I was checked by my gastrologist all looked fine. I have no idea what this is.I just know right after strawberry season ‘late May” I did indulge” i developed this problem maybe coincidence. Has been constant burning sensation along with the rest i described.

    About 15 years ago I was diagnosed with burning mouth. Luckily I lived in the Indianapolis area and was referred to a specialist at the IUPUI Dental School. I was tested by spitting into a vial. My salvia was normal but the vial was also filled with foam. This was not normal. I had an underactive salivary gland. I was placed on EVOXAC manufactured by DAIICHI. There is a generic substitute, but I reacted to it. No one seems to have heard of this medication. Until the health care change it was mostly covered by insurance. Optum not only would not cover it, I was informed that it was not really a medication. Odd since I had been on it for so long. I have been able to reduce the dosage over the years. I started on three a day – went to two – then one and now one every other day. I watch my sugar and yeast in take. Previously, I not only had the burning tongue, but multiple mouth sores, sore throat and black hairy tongue. I hope this helps your readers – I am so thankful to have found a medication that works. Thank you for your articles and web site. You are a breath of fresh air to the medical profession who I do respect.

    I had the burning mouth syndrome , geographic and very sore tongue, canker sores (sp), etc. I discovered that sodium laurel sulfate (SLS)my toothpaste was the culprit. My theory is that it dries out the mouth with resultant loss of tissue and sensitivity. When I removed it from my toothpaste , that solved the problem. Biotene is one drugstore brand. They are making much of Sodium laurel sulfate in shampoo as damaging and I have to ask : If it’s damaging to hair, why use it in products in our mouths which are usually more sensitive? As I understand it, scientists use SLS to prepare skin when they are testing for new topical meds to test how well the skin absorbs the med. That cannot be good for the delicate tissue in the mouth!!!

    I have been on a vegan diet for four years. The only vitamin that can not be found in plant-based foods is B12. You must take Vitamin B12 Methylcobalamin, which can be hard to find in your local drug store. I order mine on-line.

    I have had this for about 4 years and sometimes it seems unbearable. My doctor is wanting to do an injection into the trigeminal nerve. Anyone had any experience with this?

    With vegan diet probably you are missing also essential amino acids and possible other essential components, enzymes etc… You probably need to check very well the information and need to eat a variety of foods: vegetables, mushrooms, nuts, beans, roots, algae, etc… and of course different fruits and some supplements.

    I would like to read follow up comments. I forgot to check the box.

    I had burning mouth and tongue. My doctor kept telling me I needed to take more B-complex and extra B-12. I took higher doses, but I still had a problem. Finally, I found a more absorbable B-12, that desolved under my tongue. That helped, along with the high B-complex. Years later, I was diagnosed with Celiac, and that is why I wasn’t absorbing the vitamins and nutrients and was suffering from anemia. A totally gluten-free diet has helped to recover from a lot of different symptoms.

    * Be nice, and don't over share. View comment policy^